Alert archive / Montana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 21, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 30, 2009, 3:59 PM MDT for Richland County, Roosevelt County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2009, 3:59 PM MDT (21:59 UTC)
- Expired
- Jun 30, 2009, 5:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Richland County, MT, Roosevelt County, MT
The radar
The Glasgow radar (KGGW), 157 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:19 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGGW 302159 SVRGGW MTC083-085-302300- /O.NEW.KGGW.SV.W.0021.090630T2159Z-090630T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 359 PM MDT TUE JUN 30 2009 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RICHLAND COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA... * UNTIL 500 PM MDT. * AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER CENTRAL RICHLAND COUNTY...OR 17 MILES SOUTHWEST OF CULBERTSON...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF ROOSEVELT AND RICHLAND COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR NORTHEAST MONTANA. && LAT...LON 4819 10438 4794 10421 4782 10477 4798 10489 TIME...MOT...LOC 2159Z 245DEG 10KT 4794 10471 $$ TFJ WEATHER.GOV/GLASGOW
2 follow-up statements
000
WWUS55 KGGW 302231
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
431 PM MDT TUE JUN 30 2009
MTC083-302300-
/O.CON.KGGW.SV.W.0021.000000T0000Z-090630T2300Z/
RICHLAND-
431 PM MDT TUE JUN 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHERN RICHLAND COUNTY...
AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER CENTRAL RICHLAND COUNTY...OR 18
MILES SOUTH OF CULBERTSON...AND MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF RICHLAND
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.
&&
LAT...LON 4786 10459 4800 10459 4809 10442 4808 10439
4807 10435 4805 10434 4806 10429 4794 10421
TIME...MOT...LOC 2231Z 267DEG 15KT 4789 10446
$$
TFJ
WEATHER.GOV/GLASGOW000
WWUS55 KGGW 302256
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
456 PM MDT TUE JUN 30 2009
MTC083-302306-
/O.EXP.KGGW.SV.W.0021.000000T0000Z-090630T2300Z/
RICHLAND-
456 PM MDT TUE JUN 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RICHLAND COUNTY WILL
EXPIRE AT 500 PM MDT...
AT 456 PM MDT...THE SEVERE THUNDERSTORM IN NORTHERN RICHLAND COUNTY
HAS MOVED OUT OF THE AREA SO THE WARNING WAS ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.
LAT...LON 4786 10459 4800 10459 4809 10442 4808 10439
4807 10435 4805 10434 4806 10429 4794 10421
TIME...MOT...LOC 2256Z 267DEG 15KT 4790 10431
$$
TFJ
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:35 PM MDT, 24 minutes earlier.
Area forecast discussion, Jun 30, 3:35 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 335 PM MDT TUE JUN 30 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... WEAK SHORTWAVE MOVING ENE ACROSS OUR AREA TODAY HAS BEEN SETTING OFF ISOLATED...CONVECTON...WHICH EASILY STARTED EARLY IN THE VERY UNSTABLE AIR. THIS CAN BE A SIGNIFICANT NEGATIVE FACTOR FOR SEVERE TSTORMS THOUGH...AS IN BLOWING ITSELF OUT EARLY WHEN THE AIRMASS IS TOO UNSTABLE AND NO CAP. THIS HAS SLOWED THINGS DOWN TODAY AS SHOWN BY THE MORNING INVERSION YET ON SPECIAL 18Z KGGW SOUNDING...ALSO SHOWING NOT AS UNSTABLE OF AIR AS THE 12Z SOUNDING HAD INDICATED. CONDITIONS STILL FAVORABLE THOUGH FOR ISOLATED SEVERE TSTORMS IN AT LEAST THE E HALF OF CWA YET...AND NOW GETTING CLOSE TO BECOMING SEVERE ON A FEW STORMS. ALTHOUGH SHORTWAVES ARE WEAK...FAVORABLE AREA REMAINS AHEAD OF SURFACE LOW AND ACCOMPANYING DRY LINE. THE AIR OVER OUR SE IS VERY UNSTABLE WITH PRECIP WATER UP TO 1.2 INCHES...AND INCREASING 0-6KM SHEAR...LIFTED INDEXES TO -8 AND CAPES TO 3000 J/KG. LATER TONIGHT...A COLD FRONT WILL MOVE SE ACROSS THE AREA STARTING TO BRING IN COOLER AND LESS UNSTABLE AIR. COOL ADVECTION CONTINUES WED...WITH AROUND 20 KT WIND AT 850 MB AT MID-DAY...SO WIND SPEEDS MAY APPROACH LAKE WIND ADVISORY CRITERIA. THE LARGE SCALE PATTERN HAS THE UPPER LOW OVER W CANADA SLOWLY MOVING E WITH MAIN UPPER DYNAMICS REMAINING N IN CANADA AS WELL...JUST A FEW ISOLATED TSTORMS INTO NE MT WED. LOOKS A LITTLE COOL FOR THE PATTERN...WENT CLOSER TO MAV HIGHS. A PIECE OF SURFACE PACIFIC HIGH MOVES E ACROSS S CANADA THU WITH MINOR RIDGING ALOFT. THIS WILL GIVE SUNNY WEATHER AND WINDS ON THE LIGHT SIDES AS MOVES E ACROSS E CANADA. SIMONSEN .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST THIS PERIOD AS LATEST ROUND OF COMPUTER MODELS HAVE MORE OR LESS HELD COURSE FROM PREVIOUS. ZONAL FLOW ALOFT THURSDAY NIGHT BEGINS TO VEER MORE NORTHWEST FRIDAY IN RESPONSE TO A BUILDING UPPER RIDGE OVER THE WEST COAST. THIS UPPER RIDGE THEN MAKES ITS WAY EAST INTO WESTERN MONTANA BY SATURDAY NIGHT AND EASTERN MONTANA BY SUNDAY AFTERNOON. AS THE RIDGE MOVES EAST ACROSS MONTANA IT CONTINUES TO SHARPEN IN RESPONSE TO ANOTHER TROF DIGGING SOUTH ALONG THE WEST COAST. THIS DIGGING OF THE TROF AND SHARPENING OF THE RIDGE SLOWS THE PATTERN AS AN OMEGA BLOCK TAKES SHAPE OVER NORTH AMERICA. THUS IT STILL APPEARS EASTERN MONTANA SHOULD BE MORE OR LESS STILL UNDER THIS UPPER RIDGING FOR MONDAY...AND PERHAPS EVEN TUESDAY DEPENDING ON HOW AMPLIFIED THE PATTERN GETS. FOR NOW WILL KEEP THINGS DRY THRU THE EXTENDED PERIOD AND ALLOW SUBSEQUENT SHIFTS TO MONITOR THE POTENTIAL FOR STORMS NEXT TUESDAY OR WEDNESDAY AS WE WILL AT SOME POINT AROUND THAT TIME SEE THE RIDGE AXIS MOVE INTO THE DAKOTAS BRINGING A RETURN TO SOUTHWEST FLOW ALOFT ACROSS THE AREA. SURFACE PATTERN FOR MOST OF THE EXTENDED LOOKS PRETTY UNREMARKABLE EXCEPT FOR SUNDAY AND MONDAY WHERE IT APPEARS HIGH PRESSURE OVER THE DAKOTAS AND LOW PRESSURE OVER CENTRAL MONTANA WILL SET UP A NICE EASTERLY GRADIENT ACROSS THE AREA. && .AVIATION... VFR CONDITIONS MAINLY. HOWEVER...ISOLATED THUNDERSTORMS THIS EVENING ARE POSSIBLE. SOME OF THESE STORMS MAY BECOME VERY STRONG TO SEVERE. THUS SHOULD A STORM COME CLOSE TO OR DIRECTLY AFFECT A TAF SITE...CONDITIONS AS LOW AS IFR COULD BE HAD FOR A TIME. ADDITIONALLY...VARIABLE AND GUSTY WINDS CAN BE EXPECTED AWAY FROM STORMS DUE TO POTENTIAL OUTFLOW BOUNDARIES. AN EAST SOUTHEAST WIND GENERALLY AT 10-15 KT SHOULD PREVAIL TONIGHT GDV AND SDY WITH LIGHT AND VARIABLE WINDS FOR OLF AND GGW. GAH && .FIRE WEATHER... UNUSUALLY DRY WEATHER FOR THE PAST FEW WEEKS...PARTICULARLY IN ZONES 119...120...121...AND THE WARMER THAN NORMAL THE PAST FEW DAYS...HAS CAUSED INCREASED CONCERN FOR FIRE WEATHER CONDITIONS. FOR THE MOST PART...WINDS AND RELATIVE HUMIDITIES WILL NOT QUITE COMBINE TO REACH CRITICAL FIRE WEATHER CONDITIONS THE REST OF THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THOUGH. THE STRONG WINDS POSSIBLE WITH SOME OF THESE STORMS WILL BE A CONCERN THOUGH...WITH ANY LIGHTNING FIRES THAT THEY MAY START...OR ANY OTHER FIRES THAT EXIST. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 535 FOR PORTIONS OF NORTHEAST MONTANA INCLUDING DAWSON...ROOSEVELT...PRAIRIE...SHERIDAN...RICHLAND AND WIBAUX. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 30, 3:44 PM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 344 PM MDT TUE JUN 30 2009 MTZ016>027-059>062-012145- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 344 PM MDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND GUSTY WINDS ARE POSSIBLE THIS EVENING ACROSS EXTREME NORTHEASTERN MONTANA. A COLD FRONT MOVING THROUGH THE REGION WILL COMBINE WITH AN UPPER LEVEL SHORT WAVE TO CAUSE THE STORMS. LIGHTNING WILL ALSO BE A CONCERN AS VERY DRY FUELS WITH LITTLE RAINFALL COULD CAUSE SOME FIRE STARTS. ANY FIRES SHOULD BE REPORTED TO 911. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS GLASGOW USING THE 800 NUMBER SPOTTER REPORTING LINE THEY HAVE BEEN GIVEN.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:19 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Sheridan | 56 min |
| Jun 30, 3:11 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 49 min |
| Jun 30, 3:40 PM MDT | Tornado Warning | GGW | McCone, Richland, Roosevelt | 24 min |
| Jun 30, 3:56 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 64 min |
| Jun 30, 4:14 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie, Richland, Wibaux | 46 min |
| Jun 30, 4:49 PM MDT | Special Weather Statement | GGW | Richland | 41 min |
| Jun 30, 4:52 PM MDT | Tornado Warning | GGW | Dawson, Wibaux | 38 min |
| Jun 30, 5:06 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 24 min |
| Jun 30, 5:27 PM MDT | Tornado Warning | GGW | Dawson, Wibaux | 33 min |
| Jun 30, 5:33 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 51 min |
| Jun 30, 5:56 PM MDT | Tornado Warning | GGW | Wibaux | 34 min |
| Jun 30, 5:57 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.